Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 406, NWS Birmingham, AL

August 11, 2023Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 11, 2023, 3:13 AM CDT for Jefferson County, Tuscaloosa County, Walker County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2023, 3:13 AM CDT (08:13 UTC)
Expired
Aug 11, 2023, 4:00 AM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:19 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 11, 1:19 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
119 AM CDT Fri Aug 11 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Friday)
Issued at 1024 PM CDT THU AUG 10 2023

Late this evening, a few showers and storms were developing in
northwest Alabama and northeast Mississippi. This activity was
just ahead of a short wave moving west to east over Mississippi.
A cold front was located in southern Tennessee at this hour with
drier surface conditions north. In our southwest, the remnant
outflow/front/moisture axis still was evident although in a
weakened state. Expect an uptick in the convective coverage as low
level winds increase overnight with warm air advection in the low
levels. There remains a low chance that a storm may become severe
and will leave the mention in until 4 am or so. Bulk
Shear/instability and overall lift is much less than last night.
Also adjusted the pops slightly.

75

Previous short-term discussion:
(This evening through Friday)
Issued at 137 PM CDT THU AUG 10 2023

Guidance trends are indicating yet another MCS may develop on
Friday a little farther south as the surface boundary slowly moves
southward. It's conditional, but depending on how long the
morning activity lingers another isolated severe storm chance
remains in the forecast especially across the southern half of
Central Alabama. For now, we've opted to hold off on a Heat
Advisory for Friday afternoon with so much uncertainty in relation
to clouds or rain that could be present. Stay tuned, as forecast
updates may abound based on what develops or what doesn't develop
over the next 24 hours.

56/GDG

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 352 PM CDT THU AUG 10 2023

No major changes were made to the extended forecast. Isolated to
scattered mainly diurnal convection chances are expected. Elevated
heat indices that may require heat advisories when we get closer
for Sat through Mon for all of C AL. On Tuesday some drier air
should make its way into C AL with a frontal boundary. Thus, the
more humid air that could require a heat advisory should be more
confined to the SRN tier of counties depending on the success and
progression of the surface boundary. By Wed, slightly lower dew
points should alleviate the need for any heat advisories for any
part of C AL.

08

Previous long-term discussion:
(Friday through Wednesday)
Issued at 217 AM CDT THU AUG 10 2023

We continue to be active on Friday as another round of showers and
storms will be moving through the area. Looks like the main
activity will be across the southern two-thirds of the area as a
frontal boundary tries to work back to the south, but will stall
out by the afternoon. Another heat advisory may be needed for
Friday, but will hold off issuing for now as there are some
discrepancies with temperatures and placement of the best rain. By
Saturday the front will likely lose its identity and wash out,
keeping the area warm and moist. Once the front washes out we will
be in the stale pattern that we have already been in with
temperatures in the mid to upper 90s and heat indices at or above
105 degrees. This pattern looks to persist through Tuesday.
Included with this would be strong to severe storms each day, so
stay weather aware. That is when models are progging a cool front
to move through and provide the area with some drier air and
lower humidity for Tuesday and Wednesday with more of your typical
hit and miss afternoon showers and storms.

16

&&

.AVIATION...
(06Z TAFS)
Issued at 102 AM CDT FRI AUG 11 2023

VFR conditions generally dominate at this writing. Showers and
thunderstorms are slowly expanding in coverage and intensity. This
convection will be near the northern sites (VCSH) and will add
mention of thunder by 08-09z. Storms will move west to east
through around 12z with potential redevelopment along outflows.
Heating during the day will allow instability to reestablish
itself with additional storms possible by 16z or so north and
working south into the afternoon. Winds will predominantly remain
southwest to west 5-10kts but will be influenced in direction by
outflows. Future issuances and updates will be dependent upon
storm evolution through 12z.

75

&&

.FIRE WEATHER...

Elevated chances for showers and thunderstorms will remain through
Friday, followed by isolated to scattered activity expected across
the area over the weekend and into early next week. Minimum relative
humidity values will be in the 50 to 65 percent range on Friday,
decreasing some each day as we go into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     91  70  92  71 /  50  20  20  10
Anniston    90  71  93  72 /  50  20  20  10
Birmingham  91  73  95  75 /  40  20  30  10
Tuscaloosa  94  74  95  75 /  50  20  30  10
Calera      92  73  95  75 /  50  20  20  10
Auburn      89  73  93  75 /  50  20  20  10
Montgomery  95  74  97  75 /  50  20  20  10
Troy        95  74  97  75 /  40  20  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...75
LONG TERM....08
AVIATION...75
Hazardous weather outlook, Aug 10, 5:48 PM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
548 PM CDT Thu Aug 10 2023

ALZ011>015-017>050-120200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
548 PM CDT Thu Aug 10 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a level 1 out of 5 risk of severe storms for much of
central Alabama from roughly 7 pm Thursday to 4 am Friday. Threats
include damaging winds and quarter size hail. Localized flooding
will also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a level 1 out of 5 risk of severe storms for the southern
half of central Alabama on Friday from Noon to 7 pm. Storms will
pose a threat of damaging wind gusts and quarter size hail. Localized
flooding may occur as well.

Heat indices will approach 105 degrees across southern portions of
Central Alabama through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
tonight and Friday.

In the hours before

Special weather statement, Aug 11, 1:22 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
122 AM CDT Fri Aug 11 2023

ALZ011>013-015-110700-
Fayette AL-Walker AL-Marion AL-Lamar AL-
122 AM CDT Fri Aug 11 2023

...Strong thunderstorms will impact portions of northwestern Walker,
southeastern Marion, northwestern Fayette and central Lamar Counties
through 200 AM CDT...

At 122 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eldridge to near Bedford. Movement was
east at 20 mph.

HAZARD...Winds 35 to 40 mph are possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winfield, Carbon Hill, Vernon, Sulligent, Guin, Brilliant, Glen
Allen, Kansas, Nauvoo, Beaverton, Gu-
Win, Eldridge, Blooming Grove, Lamar County Airport, Bedford, Bluff,
Tucker, Bazemore, Wayside and Lamar County Public Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 8823 3401 8764 3400 8753 3399 8721
      3370 8819 3375 8825
TIME...MOT...LOC 0622Z 281DEG 16KT 3400 8764 3385 8823

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

75 Linhares
Special weather statement, Aug 11, 2:09 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
209 AM CDT Fri Aug 11 2023

ALZ013>015-017-024-110745-
Fayette AL-Walker AL-Winston AL-Jefferson AL-Blount AL-
209 AM CDT Fri Aug 11 2023

...Strong thunderstorms will impact portions of Walker, southern
Blount, north central Jefferson, southeastern Winston and central
Fayette Counties through 245 AM CDT...

At 208 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smith Dam to Fayette. Movement was east at
35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jasper, Oneonta, Fayette, Sumiton, Cordova, Dora, Carbon Hill,
Cleveland, Arley, Dallas, Warrior, Kimberly, Locust Fork, Berry,
Parrish, Oakman, Trafford, Allgood, Fairview and Hayden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3412 8711 3399 8711 3399 8715 3392 8708
      3390 8710 3389 8701 3386 8699 3387 8693
      3391 8692 3394 8688 3395 8679 3406 8670
      3401 8633 3396 8635 3357 8732 3360 8737
      3360 8747 3371 8795 3377 8795 3412 8714
TIME...MOT...LOC 0708Z 279DEG 28KT 3397 8702 3369 8782

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

86/Martin
Special weather statement, Aug 11, 2:47 AM CDT, 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
247 AM CDT Fri Aug 11 2023

ALZ015-024-110830-
Walker AL-Jefferson AL-
247 AM CDT Fri Aug 11 2023

...A strong thunderstorm will impact portions of northeastern Walker
and north central Jefferson Counties through 330 AM CDT...

At 247 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cordova, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper, Sumiton, Cordova, Dora, Adamsville, Parrish, Sipsey, West
Jefferson, Rocky Hollow, Burnwell, Beloit, Quinton, Lynns Park,
Sayre, Barney, Empire, Miller Steam Plant, Boldo and Partridge
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3387 8700 3386 8699 3386 8697 3384 8695
      3382 8695 3382 8693 3384 8688 3384 8687
      3360 8702 3375 8736 3390 8727
TIME...MOT...LOC 0747Z 291DEG 21KT 3377 8720

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:22 AM CDTSpecial Weather StatementBMXLamar38 min
Aug 11, 2:02 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Walker, Winston118 min
Aug 11, 2:09 AM CDTSpecial Weather StatementBMXBlount, Fayette, Walker36 min
Aug 11, 2:38 AM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa, Walker52 min
Aug 11, 2:47 AM CDTSpecial Weather StatementBMXWalker43 min
Aug 11, 3:22 AM CDTSpecial Weather StatementBMXJefferson38 min
Aug 11, 3:31 AM CDTSpecial Weather StatementBMXBlount, Etowah44 min
Aug 11, 3:38 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair52 min
Aug 11, 3:47 AM CDTSevere Thunderstorm WarningBMXJefferson43 min
Aug 11, 3:52 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker3 hr
Aug 11, 3:58 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Bullock, Chilton, Coosa and 24 more17 hr
Aug 11, 4:11 AM CDTSpecial Weather StatementBMXShelby49 min
Aug 11, 4:24 AM CDTSpecial Weather StatementBMXSt. Clair36 min
Aug 11, 4:37 AM CDTSpecial Weather StatementBMXEtowah38 min
Aug 11, 4:51 AM CDTSpecial Weather StatementBMXTalladega39 min
Aug 11, 5:10 AM CDTSpecial Weather StatementBMXShelby35 min
Aug 11, 5:28 AM CDTSpecial Weather StatementBMXCleburne32 min
Aug 11, 5:41 AM CDTSpecial Weather StatementBMXTalladega34 min
Aug 11, 6:01 AM CDTSpecial Weather StatementBMXRandolph44 min
Aug 11, 6:14 AM CDTSpecial Weather StatementBMXClay, Talladega46 min
Aug 11, 6:37 AM CDTSevere Thunderstorm WarningBMXTallapoosa38 min
Aug 11, 6:48 AM CDTSpecial Weather StatementBMXChambers42 min
Aug 11, 7:16 AM CDTSpecial Weather StatementBMXChambers44 min
Aug 11, 9:27 AM CDTSpecial Weather StatementBMXTallapoosa33 min
Aug 11, 9:49 AM CDTSpecial Weather StatementBMXChambers41 min
Aug 11, 12:10 PM CDTExcessive Heat WarningBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more3 days
Aug 11, 12:10 PM CDTHeat AdvisoryBMXBlount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 8 more62 hr
Aug 11, 12:46 PM CDTSpecial Weather StatementBMXLee59 min
Aug 11, 12:49 PM CDTSevere Thunderstorm WarningBMXLee56 min
Aug 11, 1:09 PM CDTSpecial Weather StatementBMXCoosa66 min
Aug 11, 1:38 PM CDTSpecial Weather StatementBMXRussell52 min
Aug 11, 1:42 PM CDTSevere Thunderstorm WarningBMXLee, Russell48 min
Aug 11, 1:49 PM CDTSevere Thunderstorm WarningBMXChambers, Coosa, Tallapoosa56 min
Aug 11, 2:12 PM CDTSevere Thunderstorm WarningBMXElmore, Lee, Macon, Tallapoosa78 min
Aug 11, 2:23 PM CDTSevere Thunderstorm WarningBMXRussell52 min
Aug 11, 2:37 PM CDTAreal Flood AdvisoryBMXLee3 hr
Aug 11, 2:51 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Russell57 min
Aug 11, 3:25 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell32 min
Aug 11, 3:33 PM CDTSpecial Weather StatementBMXElmore42 min
Aug 11, 3:47 PM CDTSpecial Weather StatementBMXMacon28 min
Aug 11, 4:03 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery42 min
Aug 11, 4:19 PM CDTSpecial Weather StatementBMXElmore26 min
Aug 11, 4:40 PM CDTSpecial Weather StatementBMXBullock, Montgomery, Pike50 min
Aug 11, 4:47 PM CDTSpecial Weather StatementBMXElmore43 min
Aug 11, 5:06 PM CDTSevere Thunderstorm WarningBMXCoosa12 min
Aug 11, 5:33 PM CDTSpecial Weather StatementBMXMontgomery42 min
Aug 11, 5:36 PM CDTAreal Flood AdvisoryBMXElmore3 hr
Aug 11, 5:53 PM CDTSpecial Weather StatementBMXWalker37 min
Aug 11, 5:57 PM CDTSpecial Weather StatementBMXMontgomery48 min
Aug 11, 6:29 PM CDTSpecial Weather StatementBMXClay46 min
Aug 11, 6:38 PM CDTSpecial Weather StatementBMXAutauga, Chilton, Lowndes37 min
Aug 11, 6:52 PM CDTSpecial Weather StatementBMXJefferson38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.